Utah, 2012

High Wind in Utah, January 15 to 16, 2012

January 15 to 16, 2012 · NWS SLC · 1 event in 1 county or zone

A cold front moved through northern Utah on the night of January 15th, with strong westerly flow behind the front. This led to strong, gusty winds on the mountain peaks of northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front moved through northern Utah on the night of January 15th, with strong westerly flow behind the front. This led to strong, gusty winds on the mountain peaks of northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 15, 7:45 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 15, 7:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MST SUN JAN 15 2012

.SYNOPSIS...MILD SOUTHWEST FLOW OVER THE REGION WILL GIVE WAY TO
A COLD FRONT THAT WILL CROSS THE AREA LATE TONIGHT THROUGH MONDAY.
STRONG WESTERLY FLOW WILL DEVELOP IN THE WAKE OF THIS STORM AND
BECOME MOIST BY MID WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS AN ARCTIC STORM SYSTEM MOVING
INTO THE PACIFIC NORTHWEST. MEANWHILE...AN UPPER LOW CONTINUES TO
OPEN UP OFF THE CALIFORNIA COAST. HAVE INCREASED POPS FOR SOUTH
CENTRAL UTAH THROUGH TOMORROW AS MOISTURE INCREASES FROM ARIZONA.
BLENDED PRECIPITABLE WATER PRODUCT AND RADAR MOSAIC SHOW THIS IS
INDEED OCCURRING. LOCATIONS SURROUNDING KANAB ABOVE 5000 FEET
LIKELY TO SEE AN INCH OR TWO OF SNOW.

NO SIGNIFICANT CHANGES TO THINKING ACROSS NORTHERN UTAH. ITS NOT THE
AMOUNT OF SNOW...BUT THE TIMING THAT CAN BE AN IMPACT TO THE MONDAY
MORNING COMMUTE. THE AMOUNT OF DRY AIR IN THE LOWER LEVELS PER THE
00Z SLC RAOB WILL CERTAINLY CUT DOWN ON SNOW PRODUCTION EARLY ON.
OTHERWISE HOLD ONTO HIGH POPS ALONG THE GREAT SALT LAKE FOR
INSTABILITY SNOW SHOWERS DEVELOPING ALONG THE SHORELINE DURING THE
AFTERNOON. INDICATED A SLOWER DISSIPATION OF SNOW SHOWERS IN THE
MOUNTAINS MONDAY EVENING AND NIGHT. DO NOT THINK MUCH ACCUMULATION
WILL BE OCCURRING AT THIS TIME WITH RAPID WARMING THROUGH THE COLUMN
BEGINNING TUESDAY MORNING.

WINDS ARE ANOTHER CONCERN...ESPECIALLY PRE-FRONTAL. LOCAL WRF-ARW4G
INDICATES THAT WINDS MAY APPROACH OR EXCEED WIND ADVISORY CRITERIA
ACROSS SOUTHERN UTAH AHEAD OF THE COLD FRONT TOMORROW. THIS OCCURS
AS 700MB INCREASES TO 40KTS. WILL ALLOW NEXT SHIFT TO TAKE A FULL
LOOK AT 00Z GUIDANCE BEFORE DECIDING WHETHER OR NOT TO ISSUE A WIND
ADVISORY.

OTHERWISE ADJUSTED SKY GRIDS TONIGHT BASED ON SATELLITE TRENDS...AND
THROUGH TOMORROW BASED ON LATEST MODEL GUIDANCE AND UPDATED TRENDS
ACROSS SOUTHERN UTAH.

PREVIOUS DISCUSSION FOLLOWS...
HAVE ISSUED A SNOW ADVISORY FOR THE WASATCH FRONT AND WASATCH
MOUNTAINS/MOUNTAIN VALLEYS FOCUSING ON TRAVEL IMPACTS MONDAY
MORNING. ALTHOUGH A HOLIDAY...DISCUSSIONS W/UDOT INDICATE VERY
LITTLE NET DECREASE IN HISTORICAL TRAFFIC VOLUME ACROSS THE METRO
AREA DURING THE MARTIN LUTHER KING HOLIDAY. THIS COUPLED WITH THE
TIMING AND COLD NATURE OF THE STORM...AND A WINDOW OF STEADY
SNOWFALL DURING THE MORNING HOURS IS EXPECTED TO CAUSE WIDESPREAD
ROAD SNOW ACCUMULATIONS ACROSS THE NORTH. ALTHOUGH NEW SNOW AMOUNTS
ARE EXPECTED TO BE LIGHT...EVENTS SIMILAR TO THIS HAVE HAD ADDED
SIGNIFICANT TIMES ALONG THE WASATCH FRONT.

UPPER LEVEL SUPPORT WILL MOVE DOWNSTREAM RAPIDLY MONDAY AFTERNOON
BUT LOW LEVEL INSTABILITY WITHIN AN VERY COLD AIRMASS WILL REMAIN IN
PLACE INTO THE EARLY EVENING. ANTICIPATE SNOW SHOWERS WILL CONTINUE
THROUGH THAT TIME FOCUSING DOWNWIND OF THE GREAT SALT LAKE. FLOW
ALOFT WILL BACK BY NIGHTFALL BECOMING MORE WESTERLY ALOFT...LOW
LEVEL MOISTURE WILL DECREASE SUBSTANTIALLY AND SKIES ARE EXPECTED TO
CLEAR ALLOWING DRYING AND BITTER COLD TEMPS AREAWIDE FOR TUESDAY
MORNING.

MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A MOIST AND INCREASINGLY
MILD WESTERLY FLOW ALOFT TO DEVELOP FOR THE LATTER HALF OF THE
WEEK...WITH A SERIES OF EMBEDDED SHORTWAVES IMPACTING PRIMARILY
NORTHERN UTAH.

THE FIRST IN THIS SERIES LOOKS TO CROSS THE AREA WEDNESDAY...WITH
PLUME OF STRONG WARM ADVECTION RIDING OVERTOP OF LINGERING COLD
DOME AT THE SURFACE. IT APPEARS PRECIP TYPE WILL LIKELY BEGIN AS
SNOW WEDNESDAY AFTERNOON ACROSS NORTHERN UT VALLEYS...WITH COLD
DOME GRADUALLY ERODING WEDNESDAY NIGHT INTO THURSDAY ALLOWING FOR
A CHANGEOVER TO RAIN BELOW 6 KFT. THIS CHANGEOVER MAY BE DELAYED
IN THE CACHE AND OTHER SHELTERED NORTHERN UT VALLEYS WHERE
LINGERING COLD AIR CAN BE A BIT MORE STUBBORN.

PLUMES OF WARM AIR/MOISTURE ADVECTION LOOK TO CONTINUE THURSDAY
THROUGH FRIDAY MAINTAINING VALLEY RAIN/MOUNTAIN SNOWFALL. SNOW
LEVELS MAY EXCEED 8 KFT DURING THIS TIME. BY THE WEEKEND MODELS
DIVERGE SOMEWHAT AS THE ZONAL FLOW BEGINS TO BECOME A BIT MORE
AMPLIFIED. FOR SNOW HAVE MAINTAINED CHANCE POPS WITH A MIX OF RAIN
AND SNOW IN THE NORTHERN VALLEYS UNTIL CONFIDENCE INCREASES IN
TIMING/PRECIP TYPE.

&&

.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH 03-05Z TONIGHT...BEFORE SOUTHERLY WINDS DIMINISH OVERNIGHT.

A STRONG COLD FRONT WILL CROSS THE TERMINAL BETWEEN 09-11Z MONDAY
MORNING...SHIFTING WINDS TO THE NORTHWEST. WINDS WILL BE GUSTY...AND
MAY EXCEED 30KTS FOR A SHORT PERIOD BEHIND THE FRONT. SNOW IS
EXPECTED TO LAG BEHIND THE FRONT BY AN HOUR OR TWO. SNOW WILL
DEVELOP AND REMAIN HEAVY AT TIMES THROUGH 16-18Z BEFORE BECOMING
MORE SHOWERY IN NATURE. GIVEN THE VERY COLD TEMPERATURES BEHIND
THE FRONT...EXPECT SNOW TO STICK TO UNTREATED SURFACES QUICKLY
AFTER ONSET.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 5 AM TO NOON MST MONDAY FOR
     UTZ002>004-006.

     WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM MST MONDAY FOR
     UTZ007-008.

WY...NONE.
&&

PUBLIC...ROGOWSKI/MERRILL/SEAMAN
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 15, 7:33 PM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
733 PM MST SUN JAN 15 2012

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
733 PM MST SUN JAN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

GUSTY SOUTH WINDS AND MILD TEMPERATURES WILL PREVAIL ACROSS MUCH
OF THE OUTLOOK AREA TONIGHT AHEAD OF A COLD FRONT. THE COLD FRONT
WILL REACH THE NORTHERN OUTLOOK AREA AFTER MIDNIGHT BRINGING A
POTENTIAL FOR ACCUMULATING SNOW ALONG THE IDAHO BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL CONTINUE TO BRING ACCUMULATING SNOW TO THE
NORTHERN AND CENTRAL MOUNTAINS MONDAY AS WELL AS THE NORTHWESTERN
AND WEST CENTRAL VALLEYS. SNOW AMOUNTS ARE NOT EXPECTED TO BE ALL
THAT LARGE BUT IT WILL LIKELY BE ENOUGH TO IMPACT TRAVEL IN THESE
AREAS THROUGH MIDDAY MONDAY. GUSTY SOUTHWEST WINDS ARE EXPECTED
ACROSS SOUTHERN UTAH BEFORE THE COLD FRONT CROSSES DURING THE LATE
AFTERNOON.

THIS SYSTEM WILL BRING MUCH COLDER TEMPERATURES TO THE OUTLOOK
AREA BY MONDAY AFTERNOON WITH COLD OVERNIGHT LOWS MONDAY NIGHT.
TEMPERATURES WILL BEGIN TO WARM AGAIN TUESDAY.

A STRONG WESTERLY FLOW IS EXPECTED TO DEVELOP BEHIND THIS SYSTEM
AND PERSIST THROUGH MUCH OF THE WEEK. MOISTURE WILL INCREASE
ACROSS THE NORTHERN OUTLOOK AREA BY MIDWEEK BRINGING SIGNIFICANT
MOUNTAIN SNOWFALL AND VALLEY SNOW AND RAIN. SIGNIFICANT SNOW
ACCUMULATION IS ALSO POSSIBLE IN THE FAR NORTHERN VALLEYS.

MODERATING TEMPERATURES THROUGH THE END OF THE WEEK WOULD CHANGE
MOST VALLEY PRECIPITATION TO RAIN BY THURSDAY. THE SOUTHERN
OUTLOOK AREA IS FORECAST TO REMAIN DRY AND MILD THROUGH THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jan 15, 8:47 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
847 PM MST SUN JAN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST SNOWBASIN               41.20N 111.86W
01/15/2012  M59 MPH          WEBER              UT   MESONET

            SNOWBASIN - WILDCAT - 7703 FT

0800 PM     NON-TSTM WND GST BRIGHTON                40.61N 111.54W
01/15/2012  M64 MPH          SUMMIT             UT   MESONET

            PARK CITY - JUPITER - 10024 FT

0800 PM     NON-TSTM WND GST SNOWBASIN               41.19N 111.87W
01/15/2012  M68 MPH          WEBER              UT   MESONET

            SNOWBASIN-STRAW TOP - 8999 FT

0800 PM     NON-TSTM WND GST ALTA                    40.57N 111.64W
01/15/2012  M61 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 11066 FT

0800 PM     NON-TSTM WND GST SNOWBASIN               41.20N 111.88W
01/15/2012  M74 MPH          WEBER              UT   MESONET

            OGDEN PEAK - 9570 FT

&&

ROGOWSKI
Local storm report, Jan 15, 10:35 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1035 PM MST SUN JAN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST SNOWBASIN               41.20N 111.86W
01/15/2012  M69 MPH          WEBER              UT   MESONET

            SNOWBASIN - WILDCAT - 7703 FT

0845 PM     NON-TSTM WND GST PARK CITY               40.61N 111.53W
01/15/2012  M61 MPH          SUMMIT             UT   MESONET

            DEER VLY - EMPIRE PK - 9570 FT

1000 PM     NON-TSTM WND GST SNOWBASIN               41.19N 111.87W
01/15/2012  M70 MPH          WEBER              UT   MESONET

            SNOWBASIN-STRAW TOP - 8999 FT

0915 PM     NON-TSTM WND GST BRIGHTON                40.61N 111.54W
01/15/2012  M68 MPH          SUMMIT             UT   MESONET

            PARK CITY - JUPITER - 10024 FT

1000 PM     NON-TSTM WND GST ALTA                    40.57N 111.64W
01/15/2012  M64 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 11066 FT

0800 PM     NON-TSTM WND GST SNOWBASIN               41.20N 111.88W
01/15/2012  M74 MPH          WEBER              UT   MESONET

            OGDEN PEAK - 9570 FT

1000 PM     NON-TSTM WND GST CRANMER                 40.61N 111.48W
01/15/2012  M66 MPH          SUMMIT             UT   MESONET

            DEER VLY  - MOUNT BALDY - 9347 FT

1000 PM     NON-TSTM WND GST VERNON                  40.13N 112.38W
01/15/2012  M59 MPH          TOOELE             UT   MESONET

            VERNON HILL - 5761 FT

&&

ROGOWSKI

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wasatch Mountains South of I-80

When
January 15, 11:30 PM MST to January 16, 2:15 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

The Park City - Jupiter sensor recorded a few hours of strong winds, with a maximum wind gust of 79 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360330.